test

Cannabis-like new psychoactive substances – warnings

Posted · Add Comment

Spice

In Europe drug seekers have the luxury of 651 websites from which to buy their ‘legal highs’ or NPS. Alternatively in many towns and cities you can just pop down to the nearest head shop or indeed the nearest corner shop. NPS are more accessible than most drugs.

Cannabis-like new psychoactive substances are popular and seen as particularly safe as they seem to be derived from plants. In fact the ‘spice’ products contain potent chemicals sprayed on to vegetable matter and they can cause problems. On that front, a couple of things dropped into my inbox this weekend which are worth sharing.

The first is an abstract of a paper from Advances in Dual Diagnosis. The authors reviewed ‘the available evidence’ on synthetic cannabimetics (SC) also known as synthetic cannabinoids. They point out that while the active chemical in cannabis (THC) works as a partial agonist at the endocannabinoid system (partially activates cannabinoid receptors), SC are full agonists, meaning a more potent stimulation. There are concerns about effects:

These levels of strong CB-rs’ activation may be high enough to produce severe physiological and psychological disturbances. The available evidence suggests an existing relationship between SC use and psychosis (‘Spiceophrenia’). The acute SC intoxication is usually characterized by tachycardia/hypertension; visual/auditory hallucinations; mydriasis; agitation/anxiety; tachypnoea; nausea/vomiting; and seizures.

The paper recommends prevention campaigns geared at highlighting the differences between cannabis and the new drugs as well as updating clinicians on how to recognise signs of intoxication.

Carrying on with the theme of intoxication, Dirk Hanson at Addiction Inbox covers a German paper published in Addiction last year. While acknowledging that some symptoms of SC intoxication overlap with cannabis intoxication, he points out the differences:

But in 29 patients in whom the presence of synthetic cannabinoids was verified, some of the symptoms seem unique to the Spice drugs. The synthetic cannabinoids caused, in at least one case, an epileptic seizure. Hypertension and low potassium were also seen more often with the synthetics.

After the introduction of the more potent forms, JWH-122 and JWH-210, the symptom set expanded to include “generalized seizures, myocloni [muscle spasms] and muscle pain, elevation of creatine kinase and hypokalemia.” The researchers note that seizures induced by marijuana are almost unheard of. In fact, studies have shown that marijuana has anticonvulsive properties, one of the reason it is popular with cancer patients being treated with radiation therapy.

There is still disagreement amongst academics over the link with psychosis, though if you ask any general adult psychiatrist in Scotland they would not be in much doubt from their own clinical experience.

What is clear is that we are dealing with potent, potentially toxic drugs which may be relatively safe for some, but for others can cause serious health problems. These chemicals are largely untested, with no quality control. They are cleverly marketed and freely available. Most clinicians are unfamiliar with their effects and have limited guidance and experience (if any) on managing intoxication. Generic harm reduction advice is essential, but we need more. We need to address these issues urgently.

    Leave a Reply

    Your email address will not be published. Required fields are marked *